baroquep

baroquep: Pristiq taper help - advice needed

229 posts in this topic

Hi Nate, I won't lie, the switch from Pristiq to Effexor XR was pretty intense.  Though once my body/mind adjusted, withdrawal has been fairly tolerable except for a couple of rough spots after my tapers in January/February when I tried to shorten the holds.  My doctor switched me from 50mg Pristiq to 75 mg Effexor XR and from my experience, I can only assume that a switch from 50mg Pristiq to 100mg Effexor XR would have probably made it a lot easier.  

I have the Effexor XR compounded and chose this route, because Pristiq has a time-release coating and the pharmacist said I would have to either dose Pristiq twice a day to keep a steady stream of the drug in my system or she could add a time-release mechanism to the compounded Pristiq but she couldn't guarantee that it would work as intended.  Because I was worried about either a dose dump or having to take it twice a day, I decided it might be easier to switch to the Effexor XR.  I know that there are a few people on this site (ChessieCat for one) who have their Pristiq compounded and didn't seem to have any issues but we are all different.  

If I had to do it again, am not 100% sure, but may have just stuck to having the Pristiq (devil you know) compounded with a time-release mechanism and taken my chances.  It's anyone's guess whether doing that or switching to the Effexor XR would have been a better or worse approach as these drugs are so unpredictable.  What works well for one person, doesn't work well for another, so it's a crap shoot.  

All I can say is to go slow, no more than 10% at a time, Effexor (any version) and Pristiq are notoriously difficult to withdrawal from so be prepared for it to take you many years to get this drug out of your system safely.  In the long run, it really doesn't matter how long it takes, the most important thing, as far as I'm concerned, is to get it out of your system as gently and carefully as humanly possible and we are the only ones that can ultimately make that wise decision.  

Good luck in your journey, after everything that I have gone through so far, the benefits are most definitely worth it.  I feel a lot more engaged in life and hopeful that it can only get better as I slowly get this drug out of my system.  Best of luck! 
 

Share this post


Link to post

Journal - happy to report that all is going well after this reduction ... knock on wood.  Seven days in and the only thing I have had to deal with so far is a metallic taste in my mouth which lasted for a few days.  Perhaps a 7% reduction per month is much gentler on my system than 10%.  Even though it will take me an additional two years to get this drug out of my system if I reduce at 7% per month, have made up my mind to continue at this reduced tapering rate.  While I know not to count my blessings just yet, am feeling super relieved that everything is going a lot better than expected.

Share this post


Link to post

Great news Baroquep!  Wish your taper continues to be "uneventful".  Cheers!

Share this post


Link to post

Journal - having minor withdrawal symptoms today after returning to work from vacation, which I was kind of anticipating.  Have very minor pressure on my brain and started to feel the familiar wonky feelings.  It's a little disappointing to feel symptoms at day 10 after a reduction ... interesting to note that symptoms didn't appear until about an hour after dealing with a stressful situation at work though I did manage through without going into a panic.  Obviously the signals in the brain are challenged during stressful times which unfortunately can't be avoided.  Overall mood is good, still feeling optimistic, and hoping because symptoms are mild that they will resolve in a couple of days and not gain any momentum.            

Share this post


Link to post

Journal - mild symptoms again today (temperature fluctuations, usual wonkiness).  This time not precipitated by anything stressful, so it must have been a coincidence that getting back to work was the cause.  Symptoms started just before lunchtime, like yesterday, and calmed down once I ate lunch.  Very similar pattern to when I first started tapering.  Guess it just took my brain a little longer to catch on that I reduced on the 20th as normally I'd start to feel wonky by day six rather than day 10.  I am leaning towards holding at this dose for at least six weeks rather than four just to be on the safe side ... don't want to aggravate the process seeing as it took me so long to stabilize after the reductions back in January/February.  You really can't go by the calendar, unfortunately, unless of course you like living on the edge.  Not for me, I'd much rather play it safe and try and comfortably sneak it out of my system as slowly as I can.  It used to feel like a bit of a challenge, that somehow I was going to be that someone that could be strong enough and clever enough to finish this taper as quickly as possible ... boy was I wrong.     

Share this post


Link to post

Journal - no withdrawal symptoms at all today.  Relieved that symptoms petered out fairly quickly.  Am now undecided as to whether or not I will hold for six weeks, surprise, surprise.  Might try a 2.75 mg (approximately 7%) drop at the end of June and see how that goes.  I'll have to say that it was nice not to have to deal with withdrawal after such a nice long hold and almost forgot how crappy withdrawal can make you feel.  While symptoms were certainly bearable after this last taper, it still feels uncomfortable knowing that something unnatural is going on in the brain.  

Share this post


Link to post

"it was nice not to have to deal with withdrawal after such a nice long hold and almost forgot how crappy withdrawal can make you feel"

 

Yes, I know what you mean.  But the contrast can also help you to appreciate when you are feeling good and also reminds you that when you do get withdrawal symptoms that things can and will get better.

Share this post


Link to post

Journal - Have been feeling a little off emotionally and mentally over the last few days and have decided to hold at 40.25 for another month.  Interesting to experience being unsettled toward the end of a taper, so this is new.  Overall things are good but I think my CNS needs a little more time to process the last taper.  So true that it's best to throw out the calendar as this is most definitely not a linear process.       

Share this post


Link to post

Hello B,  glad to see things are manageable for you.  Holding longer seems like a good plan. 

 

In the past I have found that my WD sxs do not wane as I hold longer, instead I wake up one day and find all my sxs gone.

 

Wishing you well. 

Share this post


Link to post

Am so glad that I held for another month.  Over the last week, I've been getting gentle reminders that my CNS is still adjusting to the taper on May 20.  The metallic taste in my mouth still comes and goes and every once in a while it feels like I am about to fall into a bit of a panic and then it disappears as quickly as it came over me.  Had a wave of nausea hit me tonight that was reminiscent of a previous taper earlier this year.  All-in-all doing well despite everything and now feel like I've probably dodged a bullet had I reduced again this month.  Will be tapering at 5% (or less) of my current dose from here on in, I don't care if it takes me 10 years to get this crap out of my system.  Think I may have finally reached the stage of putting tapering in the background and getting on with the business of living ... my main focus right now is to sneak this drug out of my system with the least amount of disruption to my poor brain.    

Share this post


Link to post
On 2017-06-23 at 7:16 PM, baroquep said:

...  Think I may have finally reached the stage of putting tapering in the background and getting on with the business of living ... my main focus right now is to sneak this drug out of my system with the least amount of disruption to my poor brain.    

 

This is where and how you want to be while tapering.  Awesome!

Share this post


Link to post

Thanks Scallywag, it's been a long time coming.  Reduced to 38.24 today, 5% of my last dose.  Will hold at this dose for six to eight weeks to allow my CNS to catch up to the changes in my brain.  While I can handle the physical symptoms after a 10% reduction, the neuro-emotions are too challenging and I'd rather have a softer landing when my brain realizes that I've made a change.  Can't figure out how to update my signature since the site switched to a new format ... can someone let me know how I do that now?  thanks!

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now